Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
173 Doctors are Online

Knee replacement surgery done. Getting fast heart rate after medication and feeling confused

User rating for this question
Very Good
Answered by

Psychiatrist
Practicing since : 2000
Answered : 634 Questions
Question
fellow 75 had knee replacement surgery friday. surgery went well and the knee was worst than the doctor thought . he was in some pain , but his wife said he looked like he need more pain medicine and they gave him more. I talked to him later on and he sound good on the phone. was in the hospital for 6 days.and took to place for rehab yesterday tuesday talked to him last nite he sounded fine to nite he was a little confussed. he is doing rehab. back to his medicine his heart rate went up. hope you can help him
Posted Wed, 3 Apr 2013 in Bones, Muscles and Joints
 
 
Answered by Dr. Payman Hajiazim 23 minutes later
Hi there, thanks for asking. People at this age are susceptible to delirium after surgery. Delirium is a situation that people will be confused. It could be mild, moderate or severe. Controlling the pain is very important. So if he is taking less than required of pain medicine, he will get confused. Another reason for confusion could be infection. So it is good to check his temperature to see if he has fever.
One of the things that is very necessary to be done is to check his medications. People who are taking too much medications, after surgery, are susceptible to confusion.
It is good to see his doctor or any doctor if the situation does not improve until tomorrow.
Ask him if he feels pain, since his subjective feeling is very important.
I wish him a good health.
Above answer was peer-reviewed by
 
Follow-up: Knee replacement surgery done. Getting fast heart rate after medication and feeling confused 12 minutes later
said to nite his pain is not as bad.
 
 
Answered by Dr. Payman Hajiazim 6 minutes later
Hi,

glad to hear it. observe how his sleep pattern is tonight, since it shows how much he has improved. Keep me updated. good night.
Above answer was peer-reviewed by
 
Follow-up: Knee replacement surgery done. Getting fast heart rate after medication and feeling confused 11 hours later
he had infection 5 years ago for wearing a chater for 6 weeks. think he has the same thing needs to be treated. he had a chater as after knee sugery. it is out.
 
 
Answered by Dr. Payman Hajiazim 50 minutes later
Hi there, it is true. That is one of the most common reasons for confusion during the next several weeks after the surgery. It should be treated with antibiotics. Thanks for keeping me posted.
Above answer was peer-reviewed by
 
Follow-up: Knee replacement surgery done. Getting fast heart rate after medication and feeling confused 50 minutes later
the test of urine was not infection. It is the pain medicine he is on they took him off of it last nite. hope this will help. thank you for your information
 
 
Answered by Dr. Payman Hajiazim 1 hour later
Hi,
I am glad to hear it. Any time.
Keep me posted especially if something changes.
Above answer was peer-reviewed by
 
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Procedures

The user accepted the expert's answer

Ask an Orthopaedic Surgeon

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor